Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 127, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2017, 3:08 PM CDT for Montgomery County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 3:08 PM CDT (20:08 UTC)
- Expired
- May 20, 2017, 3:30 PM CDT
- In force
- 22 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Montgomery County, TN
The radar
The Ft Campbell radar (KHPX), 16 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WUUS54 KOHX 202008
SVROHX
TNC125-202030-
/O.NEW.KOHX.SV.W.0127.170520T2008Z-170520T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
308 PM CDT SAT MAY 20 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northeastern Montgomery County in Middle Tennessee...
* Until 330 PM CDT
* At 308 PM CDT, a severe thunderstorm was located over Clarksville,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3663 8712 3663 8713 3662 8713 3661 8712
3660 8712 3645 8737 3658 8752 3664 8746
3664 8711
TIME...MOT...LOC 2008Z 225DEG 31KT 3657 8739
HAIL...<.75IN
WIND...60MPH
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:08 PM CDT, 1 hour earlier.
Area forecast discussion, May 20, 2:08 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Nashville TN 208 PM CDT Sat May 20 2017 .DISCUSSION... It was a hot and humid afternoon across Mid Tn, with temps in the 80s and dews in the 60s. Numerous thunderstorms continued to develop in a band from Ms and West Al, up into Tn, along the Tn River. Isolated showers were noted farther east toward Metro. Development of deep convection will continue this afternoon as outflow boundaries from last night's storms over the Ms Valley push toward the Tn River, meeting up with max heating and a moderately unstable atmosphere. Damaging wind gusts and large hail are concerns, along with heavy downpours and localized flash flooding. The coverage will become widespread along the river within the next couple of hours, and expand eastward late afternoon through evening. Tornado potential looks low, but there will be enough shear for some storm organization, enhancing the severe threat. Our main time for severe potential across the Mid State continues to be 3 PM until midnight. With no real frontal passage and no run-to-run consistency in short range models, it is hard to nail down specific timing in any given location. It looks like the severe threat will gradually diminish late evening with loss of heating, but scattered showers and storms will be possible throughout the night. The chance for showers and mostly non- severe thunderstorms will continue into Sunday as well, especially over the east half, as the surface front finally drags across the area. By Monday, dry and pleasant conditions will be in place. Highs will be a little below normal, which will feel really refreshing. Clouds will return by Tuesday, along with at least a small chance for showers, as a system moves from the Gulf Coast across the southeast states. A more significant system, a large upper low, will bring a good chance for showers and some thunderstorms Tuesday night through Wednesday. This low will swing down from the Upper Midwest, possibly closing off over the Ohio Valley. After wet wx Wednesday, cooler air will drop in behind the system with showers slowly tapering off by late Thursday. Temps will be below normal for Wednesday and Thursday. After the low pressure moves out late week, temps will rebound quickly to normal levels Friday, and above normal next saturday as an upper ridge pops up. && .AVIATION... 18Z TAF DISCUSSION. Radar indicates developing showers and thunderstorms will impact CKV and BNA this afternoon and evening before reaching CSV later tonight. Expect rapidly changing conditions with MVFR VIS and CIGS in the stronger storms, perhaps even IFR conditions. After the initial round of convection moves through, expect light to moderate showers into tomorrow morning with the possibility of BR late. Some model guidance indicates clearing could reach CKV shortly after 12Z, and at BNA after 18Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 70 79 58 77 57 / 80 60 20 0 10 Clarksville 68 78 54 75 55 / 80 50 10 0 10 Crossville 66 74 57 72 54 / 90 80 60 10 10 Columbia 69 78 57 76 56 / 80 60 10 10 10 Lawrenceburg 69 79 57 76 56 / 80 70 20 10 10 Waverly 67 77 55 75 56 / 80 50 10 0 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........05
Hazardous weather outlook, May 20, 5:08 AM CDT, 10 hours before
Hazardous Weather Outlook National Weather Service Nashville TN 508 AM CDT Sat May 20 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-211015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 508 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong to severe storms are possible from 3 pm until midnight for all of Middle Tennessee. Damaging straight line winds, large hail and heavy rains will be the main threats. Areas that received heavy rainfall on Friday morning will be especially susceptible to flash flooding once again. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary this afternoon and evening. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 27
In the hours before
Special weather statement, May 20, 2:35 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
235 PM CDT SAT MAY 20 2017
TNZ005-023-202000-
Stewart TN-Houston TN-
235 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND NORTH
CENTRAL HOUSTON COUNTIES UNTIL 300 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erin, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Erin, Tennessee Ridge, Cumberland City and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3647 8761 3640 8760 3632 8769 3635 8780
3652 8774
TIME...MOT...LOC 1934Z 214DEG 18KT 3640 8771
05Special weather statement, May 20, 2:43 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
243 PM CDT SAT MAY 20 2017
TNZ005-202015-
Stewart TN-
243 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEWART COUNTY UNTIL 315
PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dover, Big Rock and Land Between The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3666 8785 3663 8785 3664 8764 3663 8764
3656 8763 3640 8782 3653 8804 3656 8803
3667 8795
TIME...MOT...LOC 1943Z 231DEG 35KT 3653 8788
05Special weather statement, May 20, 2:53 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Nashville TN 253 PM CDT SAT MAY 20 2017 TNZ006-202030- Montgomery TN- 253 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL 330 PM CDT... At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Clarksville, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Clarksville, Palmyra, Cunningham and Woodlawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3636 8739 3643 8759 3664 8750 3664 8717 TIME...MOT...LOC 1953Z 206DEG 31KT 3647 8745 05
Special weather statement, May 20, 2:58 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Nashville TN 258 PM CDT SAT MAY 20 2017 TNZ025-026-057-059-060-202030- Hickman TN-Williamson TN-Dickson TN-Maury TN-Cheatham TN- 258 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHWESTERN MAURY... NORTHWESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM AND NORTHEASTERN HICKMAN COUNTIES UNTIL 330 PM CDT... At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over Burns, or near Dickson, moving northeast at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Dickson, Centerville, White Bluff, Kingston Springs, Pegram, Burns, Fairview, Charlotte, Vanleer, Bon Aqua, Primm Springs and Lyles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3570 8745 3622 8747 3632 8709 3576 8708 TIME...MOT...LOC 1957Z 222DEG 38KT 3603 8732 05
Special weather statement, May 20, 3:01 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Nashville TN 301 PM CDT SAT MAY 20 2017 TNZ058-060-094-095-202030- Lawrence TN-Lewis TN-Maury TN-Giles TN- 301 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS...SOUTHWESTERN MAURY...LAWRENCE AND WESTERN GILES COUNTIES UNTIL 330 PM CDT... At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near Loretto, or 10 miles south of Lawrenceburg, moving northeast at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Loretto, Summertown, Minor Hill, Ethridge, Gordonsburg, Henryville, Goodspring, Leoma and Hampshire. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3500 8745 3559 8745 3562 8705 3500 8704 TIME...MOT...LOC 2001Z 222DEG 38KT 3509 8732 05
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:35 PM CDT | Special Weather Statement | OHX | Stewart | 25 min |
| May 20, 2:43 PM CDT | Special Weather Statement | OHX | Stewart | 32 min |
| May 20, 2:53 PM CDT | Special Weather Statement | OHX | Montgomery | 37 min |
| May 20, 2:58 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 32 min |
| May 20, 3:01 PM CDT | Special Weather Statement | OHX | Lawrence, Maury | 29 min |
| May 20, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 23 min |
| May 20, 3:38 PM CDT | Special Weather Statement | OHX | Williamson | 37 min |
| May 20, 3:41 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 34 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Williamson | 31 min |
| May 20, 3:56 PM CDT | Special Weather Statement | OHX | Davidson | 34 min |
| May 20, 4:07 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Williamson | 23 min |
| May 20, 4:14 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 31 min |
| May 20, 4:17 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 28 min |
| May 20, 4:38 PM CDT | Special Weather Statement | OHX | Marshall | 37 min |
| May 20, 6:51 PM CDT | Special Weather Statement | OHX | Grundy | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.